Gradient flows of non convex functionals in Hilbert spaces and applications

Riccarda Rossi; Giuseppe Savaré

ESAIM: Control, Optimisation and Calculus of Variations (2006)

  • Volume: 12, Issue: 3, page 564-614
  • ISSN: 1292-8119

Abstract

top
This paper addresses the Cauchy problem for the gradient flow equation in a Hilbert space  u ' ( t ) + φ ( u ( t ) ) f ( t ) a.e. in ( 0 , T ) , u ( 0 ) = u 0 , where φ : ( - , + ] is a proper, lower semicontinuous functional which is not supposed to be a (smooth perturbation of a) convex functional and φ is (a suitable limiting version of) its subdifferential. We will present some new existence results for the solutions of the equation by exploiting a variational approximation technique, featuring some ideas from the theory of Minimizing Movements and of Young measures.
Our analysis is also motivated by some models describing phase transitions phenomena, leading to systems of evolutionary PDEs which have a common underlying gradient flow structure: in particular, we will focus on quasistationary models, which exhibit highly non convex Lyapunov functionals.

How to cite

top

Rossi, Riccarda, and Savaré, Giuseppe. "Gradient flows of non convex functionals in Hilbert spaces and applications." ESAIM: Control, Optimisation and Calculus of Variations 12.3 (2006): 564-614. <http://eudml.org/doc/249707>.

@article{Rossi2006,
abstract = { This paper addresses the Cauchy problem for the gradient flow equation in a Hilbert space $\mathcal\{H\}$\[ \begin\{cases\} u'(t)+ \partial\_\{\ell\}\phi(u(t))\ni f(t) &\text\{\{\it a.e.\}\ in \}(0,T), u(0)=u\_0, \end\{cases\} \] where $\phi: \mathcal\{H\} \to (-\infty,+\infty]$ is a proper, lower semicontinuous functional which is not supposed to be a (smooth perturbation of a) convex functional and $\partial_\{\ell\}\phi$ is (a suitable limiting version of) its subdifferential. We will present some new existence results for the solutions of the equation by exploiting a variational approximation technique, featuring some ideas from the theory of Minimizing Movements and of Young measures.
Our analysis is also motivated by some models describing phase transitions phenomena, leading to systems of evolutionary PDEs which have a common underlying gradient flow structure: in particular, we will focus on quasistationary models, which exhibit highly non convex Lyapunov functionals. },
author = {Rossi, Riccarda, Savaré, Giuseppe},
journal = {ESAIM: Control, Optimisation and Calculus of Variations},
keywords = {Evolution problems; gradient flows; minimizing movements; Young measures; phase transitions; quasistationary models.; evolution problems; minimizing movements; phase transitions; quasistationary models},
language = {eng},
month = {6},
number = {3},
pages = {564-614},
publisher = {EDP Sciences},
title = {Gradient flows of non convex functionals in Hilbert spaces and applications},
url = {http://eudml.org/doc/249707},
volume = {12},
year = {2006},
}

TY - JOUR
AU - Rossi, Riccarda
AU - Savaré, Giuseppe
TI - Gradient flows of non convex functionals in Hilbert spaces and applications
JO - ESAIM: Control, Optimisation and Calculus of Variations
DA - 2006/6//
PB - EDP Sciences
VL - 12
IS - 3
SP - 564
EP - 614
AB - This paper addresses the Cauchy problem for the gradient flow equation in a Hilbert space $\mathcal{H}$\[ \begin{cases} u'(t)+ \partial_{\ell}\phi(u(t))\ni f(t) &\text{{\it a.e.}\ in }(0,T), u(0)=u_0, \end{cases} \] where $\phi: \mathcal{H} \to (-\infty,+\infty]$ is a proper, lower semicontinuous functional which is not supposed to be a (smooth perturbation of a) convex functional and $\partial_{\ell}\phi$ is (a suitable limiting version of) its subdifferential. We will present some new existence results for the solutions of the equation by exploiting a variational approximation technique, featuring some ideas from the theory of Minimizing Movements and of Young measures.
Our analysis is also motivated by some models describing phase transitions phenomena, leading to systems of evolutionary PDEs which have a common underlying gradient flow structure: in particular, we will focus on quasistationary models, which exhibit highly non convex Lyapunov functionals.
LA - eng
KW - Evolution problems; gradient flows; minimizing movements; Young measures; phase transitions; quasistationary models.; evolution problems; minimizing movements; phase transitions; quasistationary models
UR - http://eudml.org/doc/249707
ER -

References

top
  1. L. Ambrosio, Minimizing movements. Rend. Accad. Naz. Sci. XL Mem. Mat. Appl.19 (1995) 191–246.  
  2. L. Ambrosio, N. Fusco and D. Pallara, Functions of bounded variation and free discontinuity problems. Oxford Mathematical Monographs, Clarendon Press, Oxford (2000).  
  3. L. Ambrosio, N Gigli and G. Savaré, Gradient flows.In metric spaces and in the space of probability measures. Lectures in Mathematics ETH Zürich, Birkhäuser Verlag (2005).  
  4. C. Baiocchi, Discretization of evolution variational inequalities, Partial differential equations and the calculus of variations, Vol. I, F. Colombini, A. Marino, L. Modica and S. Spagnolo, Eds., Birkhäuser Boston, Boston, MA (1989) 59–92.  
  5. E.J. Balder, A general approach to lower semicontinuity and lower closure in optimal control theory. SIAM J. Control Optim.22 (1984) 570–598.  
  6. E.J. Balder, An extension of Prohorov's theorem for transition probabilities with applications to infinite-dimensional lower closure problems. Rend. Circ. Mat. Palermo34 (1985) 427–447.  
  7. E.J. Balder, Lectures on Young measure theory and its applications in economics. Rend. Istit. Mat. Univ. Trieste31 (2000) (Suppl. 1), 1–69, Workshop on Measure Theory and Real Analysis (Italian) (Grado, 1997).  
  8. J.M. Ball, A version of the fundamental theorem for Young measures, PDEs and continuum models of phase transitions (Nice 1988), Springer, Berlin. Lect. Notes Phys.344 (1989) 207–215.  
  9. G. Bouchitté, Singular perturbations of variational problems arising from a two-phase transition model. Appl. Math. Optim.21 (1990) 289–314.  
  10. A. Bressan, A. Cellina and G. Colombo, Upper semicontinuous differential inclusions without convexity. Proc. Amer. Math. Soc.106 (1989) 771–775.  
  11. H. Brézis, Monotonicity methods in Hilbert spaces and some applications to nonlinear partial differential equations, Contribution to Nonlinear Functional Analysis, in Proc. Sympos. Math. Res. Center, Univ. Wisconsin, Madison, 1971. Academic Press, New York (1971) 101–156.  
  12. H. Brézis, Opérateurs maximaux monotones et semi-groupes de contractions dans les espaces de Hilbert, North-Holland Publishing Co., Amsterdam (1973), North-Holland Mathematics Studies, No. 5. Notas de Matemática (50).  
  13. H. Brézis, Analyse fonctionnelle - Théorie et applications. Masson, Paris (1983).  
  14. H. Brézis, On some degenerate nonlinear parabolic equations, Nonlinear Functional Analysis (Proc. Sympos. Pure Math., Vol. XVIII, Part 1, Chicago, Ill., 1968), Providence, R.I., Amer. Math. Soc. (1970) 28–38.  
  15. T. Cardinali, G. Colombo, F. Papalini and M. Tosques, On a class of evolution equations without convexity. Nonlinear Anal.28 (1997) 217–234.  
  16. C. Castaing and M. Valadier, Convex analysis and measurable multifunctions. Springer, Berlin-New York (1977).  
  17. M.G. Crandall and T.M. Liggett, Generation of semi-groups of nonlinear transformations on general Banach spaces. Amer. J. Math.93 (1971) 265–298.  
  18. M.G. Crandall and A. Pazy, Semi-groups of nonlinear contractions and dissipative sets. J. Functional Anal.3 (1969) 376–418.  
  19. E. De Giorgi, New problems on minimizing movements, Boundary Value Problems for PDE and Applications, C. Baiocchi and J.L. Lions, Eds., Masson (1993) 81–98.  
  20. E. De Giorgi, A. Marino and M. Tosques, Problems of evolution in metric spaces and maximal decreasing curve. Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur. (8)68 (1980) 180–187.  
  21. C. Dellacherie and P.A. Meyer, Probabilities and potential. North-Holland Publishing Co., Amsterdam (1978).  
  22. R. Jordan, D. Kinderlehrer and F. Otto, The variational formulation of the Fokker-Planck equation. SIAM J. Math. Anal.29 (1998) 1–17 (electronic).  
  23. T. Kato, Perturbation theory for linear operators. Springer, Berlin (1976).  
  24. Y. Kōmura, Nonlinear semi-groups in Hilbert space. J. Math. Soc. Japan19 (1967) 493–507.  
  25. A.Ja. Kruger and B.Sh. Mordukhovich, Extremal points and the Euler equation in nonsmooth optimization problems. Dokl. Akad. Nauk BSSR24 (1980) 684–687, 763.  
  26. S. Luckhaus, Solutions for the two-phase Stefan problem with the Gibbs-Thomson Law for the melting temperature. Euro. J. Appl. Math.1 (1990) 101–111.  
  27. S. Luckhaus, The Stefan Problem with the Gibbs-Thomson law. Preprint No. 591 Università di Pisa (1991) 1–21.  
  28. S. Luckhaus, The Gibbs-Thompson relation within the gradient theory of phase transitions. Arch. Rational Mech. Anal.107 (1989) 71–83.  
  29. A. Marino, C. Saccon and M. Tosques, Curves of maximal slope and parabolic variational inequalities on nonconvex constraints. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4)16 (1989) 281–330.  
  30. A. Mielke, F. Theil and V.I. Levitas, A variational formulation of rate-independent phase transformations using an extremum principle. Arch. Ration. Mech. Anal.162 (2002) 137–177.  
  31. L. Modica, Gradient theory of phase transitions and minimal interface criterion. Arch. Rational Mech. Anal.98 (1986) 123–142.  
  32. L. Modica and S. Mortola, Un esempio di Γ -convergenza. Boll. Un. Mat. Ital. B14 (1977) 285–299.  
  33. B.Sh. Mordukhovich, Nonsmooth analysis with nonconvex generalized differentials and conjugate mappings. Dokl. Akad. Nauk BSSR28 (1984) 976–979.  
  34. R.H. Nochetto, G. Savaré and C. Verdi, A posteriori error estimates for variable time-step discretizations of nonlinear evolution equations. Comm. Pure Appl. Math.53 (2000) 525–589.  
  35. P.I. Plotnikov and V.N. Starovoitov, The Stefan problem with surface tension as the limit of a phase field model. Differential Equations29 (1993) 395–404.  
  36. R.T. Rockafellar, Convex analysis. Princeton University Press, Princeton (1970).  
  37. R.T. Rockafellar and R.J.B. Wets, Variational analysis. Springer-Verlag, Berlin (1998).  
  38. R. Rossi and G. Savaré, Tightness, integral equicontinuity and compactness for evolution problems in Banach spaces. Ann. Sc. Norm. Sup., Pisa2 (2003) 395–431.  
  39. R. Rossi and G. Savaré, Existence and approximation results for gradient flows. Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur. (9) Mat. Appl.15 (2004) 183–196.  
  40. J. Rulla, Error analysis for implicit approximations to solutions to Cauchy problems. SIAM J. Numer. Anal.33 (1996) 68–87.  
  41. G. Savaré, Weak solutions and maximal regularity for abstract evolution inequalities. Adv. Math. Sci. Appl.6 (1996) 377–418.  
  42. G. Savaré, Compactness properties for families of quasistationary solutions of some evolution equations. Trans. Amer. Math. Soc.354 (2002) 3703–3722.  
  43. R. Schätzle, The quasistationary phase field equations with Neumann boundary conditions. J. Differential Equations162 (2000) 473–503.  
  44. L. Simon, Lectures on geometric measure theory, in Proc. Centre for Math. Anal., Australian Nat. Univ.3 (1983).  
  45. M. Valadier, Young measures, Methods of nonconvex analysis (Varenna, 1989). Springer, Berlin (1990) 152–188.  
  46. A. Visintin, Differential models of hysteresis. Appl. Math. Sci.111, Springer-Verlag, Berlin (1994).  
  47. A. Visintin, Models of phase transitions. Progress in Nonlinear Differential Equations and Their Applications28, Birkhäuser, Boston (1996).  
  48. A. Visintin, Forward-backward parabolic equations and hysteresis. Calc. Var. Partial Differential Equations15 (2002) 115–132.  

Citations in EuDML Documents

top
  1. Matteo Negri, Quasi-static rate-independent evolutions: characterization, existence, approximation and application to fracture mechanics
  2. Martin Heida, Existence of solutions for two types of generalized versions of the Cahn-Hilliard equation
  3. Alexander Mielke, Ulisse Stefanelli, Weighted energy-dissipation functionals for gradient flows
  4. Alexander Mielke, Riccarda Rossi, Giuseppe Savaré, BV solutions and viscosity approximations of rate-independent systems
  5. Alexander Mielke, Riccarda Rossi, Giuseppe Savaré, BV solutions and viscosity approximations of rate-independent systems
  6. Riccarda Rossi, Alexander Mielke, Giuseppe Savaré, A metric approach to a class of doubly nonlinear evolution equations and applications
  7. Alexander Mielke, Ulisse Stefanelli, Weighted energy-dissipation functionals for gradient flows

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.